MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF TRIAL SHELL HANDLE; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. REF TRIAL SHELL HANDLE; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71362297
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported after a thr procedure, the sterilization services department (ssd) discovered that the screw thread of the handle had sheared.The procedure that was performed previously was completed without delay, using the same device, and no patient injury or other complications were reported.
 
Additional Manufacturer Narrative
Updated lot number.
 
Additional Manufacturer Narrative
Results of investigation: the associated device, intended for use in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The returned device has damaged threads rendering the device inoperable.The device was manufactured in 2012 and shows signs of extensive use.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF TRIAL SHELL HANDLE
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11033161
Report Number1020279-2020-07571
Device Sequence Number16457864
Product Code JDG
UDI-Device Identifier03596010456540
UDI-Public03596010456540
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71362297
Device Catalogue Number71362297
Device Lot Number12CM13993
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2021
Initial Date Received by Manufacturer 11/26/2020
Supplement Date Received by Manufacturer11/26/2020
02/04/2021
Initial Report FDA Received Date12/17/2020
Supplement Report FDA Received Date01/28/2021
02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1